Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS Goodland, KS

July 7, 2008Logan County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 7, 2008, 5:50 PM CDT for Logan County, Kansas. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 5:50 PM CDT (22:50 UTC)
Expired
Jul 7, 2008, 7:36 PM CDT
In force
106 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Logan County, KS

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 072250
FFWGLD
KSC109-080145-
/O.NEW.KGLD.FF.W.0018.080707T2250Z-080708T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...OAKLEY...MONUMENT...

* UNTIL 845 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3913 10105 3913 10082 3895 10082 3894 10106

$$

BURTIS
1 follow-up statement
000 
WGUS73 KGLD 080036
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT MON JUL 7 2008

KSC109-080043-
/O.CAN.KGLD.FF.W.0018.000000T0000Z-080708T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN KS-
733 PM CDT MON JUL 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN LOGAN
COUNTY...

THUNDERSTORMS HAVE EXITED THE AREA AND LITTLE TO NO PRECIPITATION IS 
EXPECTED THROUGH EVENING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3913 10105 3913 10082 3895 10082 3894 10106

$$

BURTIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:58 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 7, 2:58 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT MON JUL 7 2008

.DISCUSSION...
157 PM MDT MON JUL 7 2008

16Z WATER VAPOR IMAGERY INDICATED SHORTWAVE TROUGH MOVING ACROSS HE
HIGH PLAINS...WITH NORTHERN PART IMPACTING THE DAKOTAS AND SOUTHERN
PART OVER THE FOUR CORNERS REGION. RUC DYNAMIC TROP ANALYSIS SUGGEST
THAT THERE ARE TWO EMBEDDED SHORT WAVE TROUGHS EMBEDDED IN LARGER
TROUGH ACROSS THE PLAINS. AT THE SFC...TROUGH WAS LOCATED ACROSS THE
EASTERN CWA ALTHOUGH IT APPEARED POORLY DEFINED IN OBSERVATIONS AT
16Z.  MORNING RAOBS INDICATE PWS 100-140 PERCENT ABOVE NORMAL...WITH
DDC SOUNDING INDICATING CONSIDERABLE MOISTENING BELOW H75.

MAIN CONCERN FOR THE FORECAST WILL BE THUNDERSTORMS AND POTENTIAL
HYDRO ISSUES TONIGHT.

TONIGHT...FRONT WILL ONCE AGAIN BE PRIMARY FOCUS FOR CONVECTION AND
FINDING THE EXACT POSITION OF IT HAS BEEN DIFFICULT. UNLIKE YESTERDAY
STORM MOTIONS WILL BE WEAK AND TO THE SOUTH...AND WITH EXPECTED
FRONTAL POSITION ALONG THE SOUTHERN CWA HAVE SOME CONCERNS FOR
COVERAGE FURTHER NORTH. SHORT WAVE TROUGH CURRENTLY ACROSS THE FOUR
CORNERS AREA WILL BEGIN TO IMPACT THE AREA OVERNIGHT...WITH
INCREASING LARGE SCALE FORCING FOR ASCENT THROUGH 12Z. LLJ BEGINS TO
STRENGTHEN BY 03Z...WITH STRONGEST FORCING ALONG IT TO THE SOUTH OF
THE CWA. AM CONCERNED THAT BEST FORCING FOR WIDESPREAD PRECIPITATION
APPEARS TO BE SETTING UP JUST TO THE SOUTH OF THE CWA WITH STORM
MOTIONS NOT FAVORABLE FOR MOVING BACK INTO THE AREA...BUT WANT TO
SEE AFTERNOON OBS BEFORE MAKING A FINAL CALL ON POPS. WHEN STORMS
DEVELOP...MOTIONS WILL BE FAIRLY SLOW WITH FAIRLY HIGH FREEZING
LEVELS LEADING ME TO THINK LOCALLY HEAVY RAIN A POSSIBILITY. PWS
ARE ABOVE 100 PERCENT NEAR THE AREA AND MORNING DDC SOUNDING
INDICATES DECENT MOISTURE ADVECTION TO THE SOUTH OF THE AREA. BEST
FORCING APPEARS TO THE SOUTH OF AREAS THAT RECEIVED HEAVY RAIN
YESTERDAY SO NEED FOR A WATCH APPEARS LOW...BUT MAY BE A NEED IF
WIDESPREAD STORMS LOOK TO SET UP AGAIN IN WALLACE COUNTY.

TOMORROW-TOMORROW NIGHT...SHORT WAVE TROUGH WILL CONTINUE TO SLIDE
ACROSS THE AREA DURING THE MORNING HOURS. ALTHOUGH OMEGA FIELDS SHOW
FORCING RAPIDLY DIMINISHING THROUGH THE MORNING...AM GOING TO HOLD
ON TO A LOW POP FOR ANY SHOWERS THAT DEVELOP ALONG/AHEAD OF THE
TROUGH. OTHERWISE POINT SOUNDINGS INDICATE HEATING WILL BE SUFFICENT
TO ELIMINATE ANY CAP DURING THE AFTERNOON AND WHILE THERE IS NO
STRONG FORCING MECHANISM BROAD EASTERLY FLOW MAY PROVIDE ENOUGH LIFT
TO KEEP THREAT FOR A STORM GOING IN THE AFTERNOON AND EARLY EVENING.

WEDNESDAY-THURSDAY...H5 RIDGE WILL REBUILD ACROSS THE AREA WITH
INCREASING SUBSIDENCE AND WARMING TEMPS ALOFT INCREASING INHIBITION
DURING THE AFTERNOON AND EARLY EVENING AND WILL KEEP THUNDER CHANCES
OUT OF THIS PERIOD. TEMPERATURES WILL CONTINUE TO WARM THROUGH THE
PERIOD...WITH 90S RETURNING TO THE AREA BY THURSDAY.

IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE REGION THROUGH
THE PERIOD...WITH MODELS DIFFERING ON TIMING OF A FRONT SLIDING
ACROSS THE AREA. GFS SEEMS TO BE THE FASTEST OF THE OPERATIONAL
MODELS ON FRIDAY...WITH DGEX...ECMWF AND ENS MEAN BEING MUCH SLOWER
AND WILL TREND FORECAST IN THAT DIRECTION. SHOULD SEE QUITE THE
RANGE IN TEMPERATURES FROM THE BEGINNING TO THE END OF THE
PERIOD...WITH 100S POSSIBLE ON FRIDAY AND LOW 80S POSSIBLE BY
MONDAY. FOR PRECIPITATION CHANCES...GENERALLY KEPT SOME LOW POPS IN
THE FROM SATURDAY ON AS FRONTAL ZONE WILL BE NEAR THE AREA AND SFC
FLOW ACROSS MUCH OF THE AREA WILL HAVE AN UPSLOPE COMPONENT.
JRM
&&

.AVIATION...
1125 AM MDT MON JUL 7 2008

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND NORTH
OF A COLD FRONT. STORMS WILL BE HIGH BASED WITH A MINIMAL THREAT FOR
BRIEF MVFR CONDITIONS DUE TO REDUCED VISIBILITY DURING HEAVIER RAIN.
AMENDMENTS LIKELY ONCE THUNDERSTORMS INITIATE AND SPECIFIC FLIGHT
RESTRICTIONS CAN BE IDENTIFIED FOR THE RESPECTIVE TAF SITES.
CONVECTIVE COMPLEX WILL GRADUALLY SAG INTO SOUTHWEST KANSAS THROUGH
THE OVERNIGHT HOURS WITH THE FRONTAL BOUNDARY. LIGHT NORTHWEST
SURFACE WINDS SHOULD PROHIBIT FOG FORMATION IN THE POST FRONTAL
ENVIRONMENT.

24
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 7, 4:08 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT MON JUL 7 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
308 PM MDT MON JUL 7 2008 /408 PM CDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON NEAR A COLD
FRONT...WHICH LIES ALONG A LINE FROM NORTON TO TRIBUNE IN
NORTHWEST KANSAS. ISOLATED DAMAGING WINDS AND HAIL WILL BE THE
MAIN THREATS NEAR STRONGER STORMS...ALTHOUGH A BRIEF TORNADO
CANNOT BE RULED OUT RIGHT ALONG THE FRONTAL BOUNDARY IN THE
INITIAL STAGES OF THUNDERSTORM FORMATION. THUNDERSTORMS WILL
CONTINUE INTO TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. A
SEVERE STORM OR TWO IS POSSIBLE MAINLY EARLY IN THE EVENING...WITH
WIND AND HAIL BEING THE MAIN THREATS.

STORMS WILL ALSO BE SLOW MOVING AND MAY MOVE REPEATEDLY OVER THE
SAME AREAS. LOCALLY HEAVY RAIN AND FLASH FLOODING WILL BE
POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AS A FEW
THUNDERSTORMS MAY LINGER INTO TUESDAY AS THE COLD FRONT MOVES OUT
OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 7, 4:27 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT MON JUL 7 2008

KSZ041-042-072200-
GREELEY-WICHITA-
427 PM CDT MON JUL 7 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY
COUNTY IN WEST CENTRAL KANSAS...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF HORACE...AND MOVING EAST AT 22
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 114.

BURTIS
Special weather statement, Jul 7, 4:52 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT MON JUL 7 2008

KSZ004-016-072215-
GRAHAM-NORTON-
452 PM CDT MON JUL 7 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY
IN NORTHWEST KANSAS...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PALCO TO QUINTER...
AND MOVING NORTHEAST AT 59 MPH.

PENNY SIZED HAIL...WINDS TO 50 MPH...AND HEAVY RAINFALL IS EXPECTED
WITH THESE STORMS.

BURTIS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:05 PM CDTSevere Thunderstorm WarningGLDGraham, Norton21 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.